Stability analysis of a multigroup epidemic model with general exposed distribution and nonlinear incidence rates. (English) Zbl 1288.92026

Summary: We investigate a class of multigroup epidemic models with general exposed distribution and nonlinear incidence rates. For a simpler case that assumes an identical natural death rate for all groups, and with a gamma distribution for exposed distribution is considered. Some sufficient conditions are obtained to ensure that the global dynamics are completely determined by the basic production number \(R_0\). The proofs of the main results exploit the method of constructing Lyapunov functionals and a graph-theoretical technique in estimating the derivatives of Lyapunov functionals.


92D30 Epidemiology
34C60 Qualitative investigation and simulation of ordinary differential equation models
Full Text: DOI


[1] Thieme, H. R., Mathematics in Population Biology (2003), Princeton, NJ, USA: Princeton University Press, Princeton, NJ, USA · Zbl 1054.92042
[2] Guo, H.; Li, M. Y.; Shuai, Z., Global stability of the endemic equilibrium of multigroup SIR epidemic models, Canadian Applied Mathematics Quarterly, 14, 3, 259-284 (2006) · Zbl 1148.34039
[3] Guo, H.; Li, M. Y.; Shuai, Z., A graph-theoretic approach to the method of global Lyapunov functions, Proceedings of the American Mathematical Society, 136, 8, 2793-2802 (2008) · Zbl 1155.34028
[4] Shu, H.; Fan, D.; Wei, J., Global stability of multi-group SEIR epidemic models with distributed delays and nonlinear transmission, Nonlinear Analysis: Real World Applications, 13, 4, 1581-1592 (2012) · Zbl 1254.92085
[5] Wang, J.; Takeuchi, Y.; Liu, S., A multi-group SVEIR epidemic model with distributed delay and vaccination, International Journal of Biomathematics, 5, 3 (2012) · Zbl 1280.34059
[6] van den Driessche, P.; Wang, L.; Zou, X., Modeling diseases with latency and relapse, Mathematical Biosciences and Engineering, 4, 2, 205-219 (2007) · Zbl 1123.92018
[7] Berman, A.; Plemmons, R. J., Nonnegative Matrices in the Mathematical Sciences (1979), New York, NY, USA: Academic Press, New York, NY, USA · Zbl 0484.15016
[8] Korobeinikov, A.; Maini, P. K., A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence, Mathematical Biosciences and Engineering, 1, 1, 57-60 (2004) · Zbl 1062.92061
[9] Li, M. Y.; Muldowney, J. S., Global stability for the SEIR model in epidemiology, Mathematical Biosciences, 125, 2, 155-164 (1995) · Zbl 0821.92022
[10] Huang, G.; Takeuchi, Y., Global analysis on delay epidemiological dynamic models with nonlinear incidence, Journal of Mathematical Biology, 63, 1, 125-139 (2011) · Zbl 1230.92048
[11] van den Driessche, P.; Zou, X., Modeling relapse in infectious diseases, Mathematical Biosciences, 207, 1, 89-103 (2007) · Zbl 1114.92047
[12] van den Driessche, P.; Wang, L.; Zou, X., Impact of group mixing on disease dynamics, Mathematical Biosciences, 228, 1, 71-77 (2010) · Zbl 1200.92027
[13] Liu, S.; Wang, S.; Wang, L., Global dynamics of delay epidemic models with nonlinear incidence rate and relapse, Nonlinear Analysis: Real World Applications, 12, 1, 119-127 (2011) · Zbl 1208.34125
[14] Yuan, Z.; Zou, X., Global threshold property in an epidemic model for disease with latency spreading in a heterogeneous host population, Nonlinear Analysis: Real World Applications, 11, 5, 3479-3490 (2010) · Zbl 1208.34134
[15] Sun, R.; Shi, J., Global stability of multigroup epidemic model with group mixing and nonlinear incidence rates, Applied Mathematics and Computation, 218, 2, 280-286 (2011) · Zbl 1223.92057
[16] Miller, R. K., Nonlinear Volterra Integral Equations (1971), New York, NY, USA: W. A. Benjamin, New York, NY, USA · Zbl 0448.45004
[17] van den Driessche, P.; Watmough, J., Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Mathematical Biosciences, 180, 1-2, 29-48 (2002) · Zbl 1015.92036
[18] Lasalle, J. P., The Stability of Dynamical Systems. The Stability of Dynamical Systems, Regional Conference Series in Applied Mathematics (1976), Philadelphia, Pa, USA: SIAM, Philadelphia, Pa, USA · Zbl 0364.93002
[19] Freedman, H. I.; Tang, M. X.; Ruan, S. G., Uniform persistence and flows near a closed positively invariant set, Journal of Dynamics and Differential Equations, 6, 4, 583-600 (1994) · Zbl 0811.34033
[20] Smith, H. L.; Waltman, P., The Theory of the Chemostat: Dynamics of Microbial Competition (1995), Cambridge, UK: Cambridge University Press, Cambridge, UK · Zbl 1139.92029
[21] Li, M. Y.; Shuai, Z. S., Global-stability problem for coupled systems of differential equations on networks, Journal of Differential Equations, 248, 1, 1-20 (2010) · Zbl 1190.34063
[22] Shuai, Z.; van den Driessche, P., Impact of heterogeneity on the dynamics of an SEIR epidemic model, Mathematical Biosciences and Engineering, 9, 2, 393-411 (2012) · Zbl 1260.92076
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.